Alert archive / Ohio / Tornado Warnings in 2024
Tornado Warning 11, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 6:47 PM EDT for Mercer County, Ohio. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 6:47 PM EDT (22:47 UTC)
- Expired
- Mar 14, 2024, 7:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Mercer County, OH
The radar
The Northern Indiana radar (KIWX), 127 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 6:47 PM EDT | HAIL 1 | 8 Wsw Rockford, OH | Minor damage to homes from hail. Time estimated. |
| Mar 14, 6:51 PM EDT | TORNADO | 9 Nw Coldwater, OH | Structural damage on Skeels Road. Tornado sighted by Fire Department. Time estimated. |
| Mar 14, 7:00 PM EDT | TORNADO 1 | Celina, OH | EF1 tornado with winds to 105 MPH confirmed in Mercer County OH and Auglaize County OH. This tornado began in Celina and ended west of Wapakoneta. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WFUS51 KILN 142247
TORILN
OHC107-142315-
/O.NEW.KILN.TO.W.0011.240314T2247Z-240314T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
647 PM EDT Thu Mar 14 2024
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Mercer County in west central Ohio...
* Until 715 PM EDT.
* At 647 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Coldwater, moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Celina, Coldwater, St. Henry, Rockford, Wabash, Mendon, Chickasaw,
Montezuma, Chattanooga, Tama, Maria Stein, Neptune, and Carthagena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4069 8446 4040 8446 4045 8480 4069 8480
TIME...MOT...LOC 2247Z 274DEG 40KT 4055 8475
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Hatzos1 follow-up statement
324
WWUS51 KILN 142257
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
657 PM EDT Thu Mar 14 2024
OHC107-142315-
/O.CON.KILN.TO.W.0011.000000T0000Z-240314T2315Z/
Mercer OH-
657 PM EDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR CENTRAL
MERCER COUNTY...
At 656 PM EDT, a severe thunderstorm capable of producing a tornado
was located 2 miles west of Celina, moving east at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Celina, Coldwater, Rockford, Mendon, Montezuma, Neptune, and Tama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4069 8446 4045 8446 4049 8472 4069 8472
TIME...MOT...LOC 2256Z 274DEG 40KT 4054 8461
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
HatzosWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 16 minutes earlier.
Area forecast discussion, Mar 14, 6:31 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 631 PM EDT Thu Mar 14 2024 .SYNOPSIS... Showers and thunderstorms can be expected tonight into Friday morning as a cold front moves through the Ohio Valley. Behind the front, a much cooler airmass will move into the region for the weekend and into early next week. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... The line of storms has weakened across our area as it has been moving into a more stable airmass. The one exceptions is along the southern edge of the line, where a more favorable airmass has allowed for an isolated persistent supercell. This is moving into a less favorable airmass too though so do expect an eventual weakening trend with it. Good clearing behind the line of storms is allowing for airmass recovery back across Illinois and Indiana. Hi-res models continue to show redevelopment in this area back to our west over the next few hours. Some of this more favorable airmass will likely advect into at least our western areas through this evening with the potential for discrete supercells to work east into our area this evening. This development should then move east into our area through the evening hours and sag slowly south as we head into tonight. Hi-res cams continue to suggest the potential for discrete supercells this evening with this activity so all weather hazards will remain in place. There are also some signs of potential training so locally heavy rainfall will also be possible. The severe threat should decrease through the overnight hours as the instability begins to weaken. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Showers and embedded thunderstorms will likely still be ongoing across our south/southeast Friday morning, but should begin to taper off through late morning and into the afternoon as the cold front moves through. Developing CAA behind the front will lead to cooler temps with highs Friday ranging from the lower 50s northwest to the lower 60s in the southeast. Surface high pressure will begin to build in from the west Friday night, leading to at least some partial clearing. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Upper level trough will pivot down across the Great Lakes and Ohio Valley Saturday through Monday. A series of embedded mid level short waves will bring some lower chances for rain showers Saturday night into Sunday and then snow showers on Monday. Temperatures will steadily cool off through the weekend and into Monday with highs by Monday only in the mid 30s to lower 40s. Surface high pressure will build back into the region on Tuesday into Wednesday, leading to mainly dry conditions and a bit of a warm up with highs Tuesday and Wednesday in the 40s and 50s. Some pcpn chances may return toward Thursday as some mid level energy moves back into the region. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Airmass is continuing to recover across our area late this afternoon. Scattered thunderstorms off to our west and northwest will continue to fill in as they move east into our area over the next few hours. These will likely then sag slowly southeast across our area and may begin to congeal into more of a consolidated line or area of storms late this evening into the early overnight hours. Showers and storms will likely linger across at least our southern areas through the early morning hours before tapering off from the northwest later Friday morning as a cold front moves through. Gusty winds and hail will be possible with the storms through the evening hours with periods of locally heavy rain persisting into the overnight hours. MVFR to locally IFR vsbys and cigs will also be possible with the stronger storms. Prevailing cigs will eventually trend down into MVFR late tonight with some IFR cigs possible through mid to late morning. MVFR cigs will then prevail through Friday afternoon before conditions begin to improve heading into Friday night. OUTLOOK...MVFR conditions possible Saturday night and again on Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...JGL AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Wilmington OH 347 PM EDT Thu Mar 14 2024 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046- 051>055-060>063-070>072-077-078-151000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin- Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark- Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton- Clermont- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northern Kentucky, central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds, large hail and isolated tornadoes possible. The main severe threat window will be between 6 PM and midnight. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service. KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000- Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross- Hocking-Brown-Highland-Adams-Pike-Scioto- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky, central Ohio, south central Ohio and southwest Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds and large hail. An isolated tornado cannot be ruled out. The main severe threat window will be between 7 PM and 1 AM. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service.
In the hours before
Special weather statement, Mar 14, 4:08 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
408 PM EDT Thu Mar 14 2024
OHZ082-088-142045-
Pike OH-Scioto OH-
408 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
ADAMS...SOUTHERN PIKE AND NORTHERN SCIOTO COUNTIES THROUGH 445 PM
EDT...
At 408 PM EDT, a strong thunderstorm was located 11 miles southeast
of Kincaid Springs, moving east at 55 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Hail may cause minor damage to vegetation.
Locations impacted include...
Piketon, Lucasville, Beaver, Rarden, Otway, Wakefield, Stockdale, Elm
Grove, State Route 335 at State Route 776, Givens, Ladd, Mount Joy,
Bear Creek, Linn, Germany, and Minford.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3888 8276 3885 8326 3894 8327 3902 8327
3903 8329 3914 8279 3895 8281 3894 8275
TIME...MOT...LOC 2008Z 259DEG 49KT 3896 8318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<35 MPH
CampbellLocal storm report, Mar 14, 4:29 PM EDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
429 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Tstm Wnd Gst 2 NNE Whitehall 39.99N 82.88W
03/14/2024 M47 MPH Franklin OH ASOS
ASOS station KCMH Columbus John Glenn
International Airport.
&&Local storm report, Mar 14, 4:39 PM EDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
439 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Falmouth 38.67N 84.33W
03/14/2024 M1.00 inch Pendleton KY Law Enforcement
numerous reports of hail across the county,
largest was around quarter sized -- time
estimated.
&&Special weather statement, Mar 14, 4:44 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
444 PM EDT Thu Mar 14 2024
KYZ100-142115-
Lewis KY-
444 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS COUNTY
THROUGH 515 PM EDT...
At 442 PM EDT, a strong thunderstorm was located 7 miles west of Camp
Dix, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Stricklett,
Petersville, Glen Springs, Harris, Tannery, Kinniconick, and Emerson.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3843 8351 3860 8347 3856 8310 3853 8312
3854 8314 3850 8317 3849 8319 3847 8319
3845 8320 3845 8321 3844 8321 3843 8324
3836 8323 3835 8324 3834 8323
TIME...MOT...LOC 2042Z 279DEG 32KT 3847 8340
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HatzosLocal storm report, Mar 14, 5:03 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
503 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Tstm Wnd Dmg Tollesboro 38.57N 83.57W
03/14/2024 Lewis KY Law Enforcement
tree down on car - time estimated.
0435 PM Tstm Wnd Dmg 7 E Tollesboro 38.56N 83.44W
03/14/2024 Lewis KY Law Enforcement
tree limbs down - time estimated.
&&Local storm report, Mar 14, 5:28 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
528 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 2 NW Falmouth 38.69N 84.36W
03/14/2024 E1.00 inch Pendleton KY Emergency Mngr
Photo verified. Time estimated.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 12:56 PM EDT | Special Weather Statement | ILN | Mercer | 34 min |
| Mar 14, 3:23 PM EDT | Special Weather Statement | ILN | Brown | 37 min |
| Mar 14, 3:37 PM EDT | Special Weather Statement | ILN | Licking | 23 min |
| Mar 14, 3:50 PM EDT | Special Weather Statement | ILN | Pike | 25 min |
| Mar 14, 4:08 PM EDT | Special Weather Statement | ILN | Pike | 37 min |
| Mar 14, 6:31 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 44 min |
| Mar 14, 7:02 PM EDT | Tornado Warning | ILN | Auglaize | 28 min |
| Mar 14, 7:13 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer, Shelby | 32 min |
| Mar 14, 7:27 PM EDT | Tornado Warning | ILN | Auglaize, Hardin, Logan, Shelby | 33 min |
| Mar 14, 7:38 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Hardin, Logan, Shelby | 37 min |
| Mar 14, 7:51 PM EDT | Tornado Warning | ILN | Logan, Union | 39 min |
Nearby
Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.